Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 99, NWS Tallahassee, FL

June 6, 201411 counties in Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 6, 2014, 9:16 PM EDT for 11 counties in Georgia. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 6, 2014, 9:16 PM EDT (01:16 UTC)
Expired
Jun 6, 2014, 10:15 PM EDT
In force
59 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Calhoun County, GA, Clay County, GA, Colquitt County, GA, Dougherty County, GA, Early County, GA, Lee County, GA, Mitchell County, GA, Randolph County, GA, Terrell County, GA, Worth County, GA

The radar

The Ft Rucker radar (KEOX), 92 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 6, 9:30 PM EDTTSTM WND DMGAlbany, GATWO LARGE TREES FELLED IN THE CITY OF ALBANY.
Jun 6, 9:50 PM EDTTSTM WND DMGMorgan, GAA FEW TREES DOWN ACROSS THE COUNTY...PUBLIC ALSO REPORTED POWER LINES DOWN PER SCANNER FEED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 6, 7:49 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 1.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2014-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3735 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2014-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3735 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
911 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

817 
WUUS52 KTAE 070116
SVRTAE
GAC007-037-061-071-095-099-177-205-243-273-321-070215-
/O.NEW.KTAE.SV.W.0099.140607T0116Z-140607T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
916 PM EDT FRI JUN 6 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN COLQUITT COUNTY IN SOUTH CENTRAL GEORGIA...
  SOUTHWESTERN WORTH COUNTY IN SOUTH CENTRAL GEORGIA...
  THIS INCLUDES THE CITY OF SYLVESTER...
  NORTHERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF NEWTON...
  CALHOUN COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF MORGAN...
  EASTERN CLAY COUNTY IN SOUTHWEST GEORGIA...
  DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITIES OF...PUTNEY...ALBANY...
  NORTHEASTERN EARLY COUNTY IN SOUTHWEST GEORGIA...
  SOUTHWESTERN LEE COUNTY IN SOUTHWEST GEORGIA...
  NORTHERN MITCHELL COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN RANDOLPH COUNTY IN SOUTHWEST GEORGIA...
  SOUTHERN TERRELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 1015 PM EDT

* AT 910 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A LINE OF
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM
  12 MILES NORTHWEST OF EDISON TO 8 MILES NORTHWEST OF SYLVESTER...OR
  ALONG A LINE EXTENDING FROM COLEMAN TO RED ROCK...AND MOVING SOUTH
  AT 20 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EAST
  ALBANY...LEARY...ARLINGTON...BACONTON AND DOERUN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3174 8502 3165 8387 3124 8370 3133 8485
TIME...MOT...LOC 0116Z 341DEG 18KT 3164 8488 3157 8394

$$

52-MCDERMOTT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 3:27 PM EDT, 5 hours 49 minutes earlier.

Area forecast discussion, Jun 6, 3:27 PM EDT, 5 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT Fri Jun 6 2014

.Near Term [Through Tonight]...
Convection currently firing up over northern Alabama is moving to
the southeast. We expect some of this activity to make it into our
northern CWA this evening and spread across the remainder of the
Tri-state region overnight. PoPs associated with the Convection
Allowing Models (CAMs) are a bit more robust than that of the NWP
models. We split the difference showing likely north to slight for
most of the Florida coast and SE Big Bend. Some of the storms may
be strong to severe and SPC has all our AL and GA zones
highlighted for slight risk. The greatest threat continues to be
large hail and damaging straight line winds. Low temps will be in
the lower 70s.

.Short Term [Saturday Through Sunday Night]...
Model solutions agree in keeping our forecast area near the Ern
periphery of a 500 mb ridge (centered over Coastal TX) through this
weekend. A series of short wave troughs will pass along Nrn
periphery of ridge and our region during this time. At surface,
frontal boundary will drop south into S/Cntrl GA. Lead MCS over NW
GA this Fri aftn will drop SEWD and brush our Nrn counties early Sat
while upstream MCS across Wrn AR will approach late Sat aftn/early
eve. Both kicking outflow boundaries closer to our area so good
upper and lower dynamics in place for active convection on Sat
and Sat eve with a break in between both systems.

Will go with 30-50% chance of precip Sat aftn/eve and 20-50% on
Sun. Given more WLY steering flow, the highest PoPs over our ERN
zones in the aftn/eve, were we expect richer deep layer moisture
(PWATs around 2 inches) and more forcing from upper level
disturbances. Pretty light steering flow translates to locally
heavy rain especially with passing impulses and boundary clashes.
The synoptic environment may still be favorable for strong storms
with gusty winds plus isolated pulse severe storms with damaging
winds each afternoon & evening, with steep mid level lapse rates
and dry air aloft but much will depend on cloud cover, timing of
thunderstorm development. Local confidence tool with up to 15%
chance of severe storms each aftn/eve with focus across NW third
of CWA Sat and NE third on Sun. Local CAM with over 2700 j/kg sfc
cape over SE AL Sat aftn.

Our temperature forecast followed the guidance consensus closely,
with highs in the lower to mid 90s and heat indices approaching 100
degrees. Normally this type of synoptic pattern favors temperatures
that are a little warmer than this, but we would need mostly sunny
skies through late afternoon to get these warmer temperatures, and
we are unsure about this right now.

.Long Term [Monday Through Friday]...
The synoptic pattern will shift to a more normal amplified
summertime scenario with ridging over west, positively tilted
trough over Cntrl and ridge over ern most states. Several H5
impulses will rotate around assocd closed low at base of trough.
This trough will pivot Ewd and amplify with axis over local region
by sunrise Thurs leading to increasing Gulf inflow of deep layer
moisture, an upward trend in precip and increased chances of
strong to severe storms. Axis will then slowly shift and lift ENE.
Expect possibly Wed and Thurs, afternoon diurnally driven
seabreezes will be the main generator of convection each day with
locally heavy rain wherever boundaries clash. Some model
difference in how much Gulf deep moisture inflow advects Newd
ahead of trough and, what impact, if any, weak low Gulf low will
have. Low across Yucatan to start the period which by mid week is
forecast to move into Ern gulf along a surface trough axis and all
this lessens confidence of forecast beyond day 4 until models come
into better agreement.

Daytime rain chances will vary from 10-30% Mon, 30% Tues and 40-50%
Wed thru Fri. Highs will reach the lower to mid 90s on Mon, low 90s
Tues and around 90 Wed thru Fri.

&&

.Aviation...
[Through 18Z Saturday] Convection will develop to our NW and spread
SEWD across the Tri-state region this evening and overnight. Some of
the storms may be strong to briefly severe, especially across SE AL
and our GA zones. This activity could affect DHN and ABY after 23Z,
and possibly ECP, TLH, and VLD after 01-02Z. For ABY and DHN, a
TEMPO group with wind gusts to 30 knots was included. Given greater
uncertainty at the other three terminals, only VCTS was included at
this time. Winds outside of convection will continue to be light.

&&

.Marine...
The surface pressure pattern will remain essentially unchanged
into early next week, as our marine area remains situated between
a trough to the north and a ridge to our south, resulting in
mainly light west to southwest winds and relatively low seas. The
exception will be during the afternoon & evening hours, when
strong daytime heating will cause winds and chop to increase to
moderate levels near the coast.

&&

.Fire Weather...
Red flag conditions are not expected.

&&

.Hydrology...
All but a few river forecast points remain below action stage.
Our forecast rainfall amounts have increased over the past 24
hours, and we now expect much of South GA & AL to get 0.50 to 1
inch through Saturday morning, with locally higher amounts
possible. In FL the amounts will mostly be under 0.50 inches. The
amounts, potentially distributed over a fairly wide area, could
result in temporary stage/flow rises over the next few days.
However, it appears unlikely that river flooding will occur. With
locally heavy rain possible this evening, there could be some
flooding of low-lying and poor drainage areas. However, there is
not enough certainty at this point to warrant a Flash Flood Watch.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  92  71  92  71 /  30  40  20  20  20
Panama City   75  86  74  87  74 /  20  30  10  10  10
Dothan        73  93  73  93  72 /  50  40  20  30  20
Albany        73  93  71  93  72 /  60  40  30  40  30
Valdosta      71  92  70  92  71 /  60  50  40  40  30
Cross City    71  89  69  91  70 /  20  40  20  30  10
Apalachicola  73  86  74  86  74 /  20  20  10  10  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...BARRY
SHORT TERM...BLOCK
LONG TERM...BLOCK
AVIATION...BARRY
MARINE...BLOCK
FIRE WEATHER...BARRY
HYDROLOGY...FOURNIER

In the hours before

Local storm report, Jun 6, 8:16 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
816 PM EDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0752 PM     TSTM WND DMG     3 SSE CHOKEE            31.86N 84.03W
06/06/2014                   LEE                GA   911 CALL CENTER

            TREE DOWN ON A POWER LINE ALONG BATTS ROAD

&&

DVD
Local storm report, Jun 6, 8:58 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
858 PM EDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     3 NW PHILEMA            31.79N 84.05W
06/06/2014                   LEE                GA   911 CALL CENTER

            LARGE TREE FELLED ON LARAMORE ROAD.

&&

GOULD
Local storm report, Jun 6, 9:01 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
901 PM EDT FRI JUN 06 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     4 ENE LEESBURG          31.76N 84.11W
06/06/2014                   LEE                GA   911 CALL CENTER

            LARGE TREE FELLED ON MOSSY DELL ROAD.

&&

GOULD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:20 PM EDTSevere Thunderstorm WarningTAEBen Hill, Dougherty, Irwin, Lee, Turner, Worth55 min
Jun 6, 8:41 PM EDTSevere Thunderstorm WarningTAEClay, Quitman, Randolph64 min
Jun 6, 9:52 PM EDTSevere Thunderstorm WarningTAEBaker, Colquitt, Decatur, Early, Grady, Miller and 5 more53 min
Jun 6, 10:45 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Colquitt, Cook, Decatur, Grady and 4 more30 min
Jun 6, 11:17 PM EDTSevere Thunderstorm WarningTAEBerrien, Brooks, Lanier, Lowndes, Thomas28 min
Jun 6, 11:43 PM EDTSevere Thunderstorm WarningTAEBrooks, Lanier, Lowndes32 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.